Alert archive / Arizona / Flash Flood Warnings in 2008

Flash Flood Warning 17, NWS Phoenix, AZ

July 14, 2008Maricopa County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Jul 14, 2008, 11:37 AM MST for Maricopa County, Arizona. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2008, 11:37 AM MST (18:37 UTC)
Expired
Jul 14, 2008, 1:30 PM MST
In force
113 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

County Maricopa County, AZ

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 6.6 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2008-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 660 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2008-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
660 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1128 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPSR 141837
FFWPSR
AZC013-142030-
/O.NEW.KPSR.FF.W.0017.080714T1837Z-080714T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
1137 AM MST MON JUL 14 2008

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME NORTHEASTERN MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 130 PM MST

* AT 1128 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR 
INDICATED   FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. 
RAINFALL GAGES IN THE AREA INDICATE THAT NEARLY TWO INCHES OF RAIN 
HAS FALLEN IN THE WARNED AREA IN THE PAST HALF HOUR.

ADDITIONAL RAINFALL AMOUNTS OF UP TO TWO INCHES ARE POSSIBLE IN THE 
WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...SPECIFICALLY ALONG THE SEVEN SPRINGS WASH.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3402 11185 3402 11176 3387 11174 3387 11185
      3403 11192 3403 11191 3403 11186

$$

INIGUEZ
1 follow-up statement
000 
WGUS75 KPSR 142019
FFSPSR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
119 PM MST MON JUL 14 2008

AZC013-142030-
/O.CON.KPSR.FF.W.0017.000000T0000Z-080714T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARICOPA AZ-
119 PM MST MON JUL 14 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 PM MST FOR
EXTREME NORTHEASTERN MARICOPA COUNTY...

AT 112 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED 
AREA. RAINFALL GAGES AND RADAR DERIVED PRECIPITATION ESTIMATES 
INDICATE ONE TO THREE INCHES OF RAIN FELL ACROSS THE WARNED AREA IN 
A SHORT PERIOD OF TIME. THIS WILL LIKELY CAUSE LOCAL CREEKS AND 
WASHES TO RUN...INCLUDING THE SEVEN SPRINGS WASH AND THE NEW RIVER.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3402 11185 3402 11176 3387 11174 3387 11185
      3403 11192 3403 11191 3403 11186

$$

INIGUEZ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 10:50 AM MST, 47 minutes earlier.

Area forecast discussion, Jul 14, 10:50 AM MST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
1050 AM MST MON JUL 14 2008

SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.UPDATE...UPDATED AVIATION DISCUSSION.

&&

.SYNOPSIS...
A VERY MOIST AIRMASS ACROSS ARIZONA WILL KEEP PLENTY OF CLOUDS
AROUND WITH RELATIVELY COOL AFTERNOON HIGHS. SCATTERED SHOWERS AND
THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON...WITH LOCALLY HEAVY
RAINFALL. MUCH OF SOUTHEAST CALIFORNIA WILL REMAIN DRY TODAY. THE
AIRMASS IS EXPECTED TO GRADUALLY BECOME DRIER AND WARMER BY THE
MIDDLE OF THE WEEK...AS HIGH PRESSURE ALOFT BUILDS OVER ARIZONA.
THIS WILL REDUCE THE CHANCES OF SHOWERS AND THUNDERSTORMS. WEATHER
MODELS ARE INDICATING THUNDERSTORM ACTIVITY MAY INCREASE THIS
WEEKEND.

&&

.DISCUSSION...
HAVE INCREASED POPS FOR TODAY ACROSS S-CNTRL AZ AND SWITCHED WEATHER
WORDING FROM PROBABILITY TO COVERAGE WORDING. HAVE ALSO HIGHLIGHTED
POTENTIAL FOR LOCALLY HEAVY RAIN THIS AFTERNOON/EVENING IN THE
ZONES/GRIDS.

LOOKING AT 12Z UPPER AIR DATA...KPSR SOUNDING IS EXCEPTIONALLY MOIST
WITH A PRECIPITABLE WATER JUST OVER TWO INCHES. MID SHIFT LOWERED
HIGH TEMPERATURES FOR TODAY...WHICH LOOKS TO BE A GOOD CALL. THE
LOWER TEMPERATURES WILL PUT A BIT OF A LID ON CAPE/INSTABILITY
GETTING OUT OF CONTROL. EVEN STILL...MODEST WARMING GIVES CAPE
VALUES NEAR 1000. MAIN FACTOR IN INCREASING POPS FOR TODAY WAS BASED
ON LATEST WATER VAPOR AND IR SATELLITE IMAGERY. HARD TO ASSESS...BUT
APPEARS THAT THERE ARE STILL SEVERAL SMALL
CIRCULATIONS/PERTURBATIONS IN THE SWLY FLOW. LOOKING BACK AT
YESTERDAY...APPEARS THAT IT WAS ONE OF THESE SMALL WAVES WHICH
HELPED KICK-OFF CONVECTION. WITH A SIMILAR FLOW...AND GIVEN THE
AIRMASS...FELT POPS NEEDED TO BE HIGHER. PRECIPITABLE WATER NEAR 2
INCHES NECESSITATED HEAVY RAIN WORDING. WOULD CONSIDER A FLASH FLOOD
WATCH...BUT NOT SOLD THAT CONVECTIVE COVERAGE WOULD BE WIDESPREAD
ENOUGH TO WARRANT IT. WILL CONTINUE TO MONITOR THAT THOUGH THROUGH
THE DAY.

PREVIOUS DISCUSSION...
OTHERWISE...THE QUESTION FOR TODAY IS...HOW CONVECTIVELY ACTIVE WILL
IT GET? OVER SOUTH CENTRAL ARIZONA...CONSIDERABLE CONVECTIVE DEBRIS
CLOUDS LINGERING INTO THE MORNING HOURS...ALONG WITH MUCH COOLER
SURFACE TEMPERATURES TEND TO STABILIZE THE ATMOSPHERE SOMEWHAT.
HOWEVER...THERE IS STILL SOME UPPER LEVEL WEAKNESS (300 MB AND
ABOVE) OVER THE EASTERN HALF OF AZ THAT COULD SUPPORT ANOTHER ROUND
OF MOUNTAIN THUNDERSTORMS LATER IN THE DAY. WESTWARD MOVING OUTFLOW
BOUNDARIES FROM THIS CONVECTION COULD TRIGGER CENTRAL DESERT
CONVECTION BY EVENING...INCLUDING PHOENIX. UPPER LEVEL SPEED
DIVERGENCE...OR REAR ENTRANCE JET DYNAMICS...IS FORECAST OVER THE
EASTERN MOGOLLON RIM AND WHITE MOUNTAINS TODAY. IN OTHER WORDS...15
KNOT 250 MB WINDS OVER CASA GRANDE ACCELERATE ANTI-CYCLONICALLY INTO
A 45 KNOT JET MAX OVER NORTHWEST NEW MEXICO THIS AFTERNOON...WEAKER
ON TUESDAY.

OVER SOUTHEAST CA AND SOUTHWEST AZ...NOT MUCH UPPER LEVEL SUPPORT IS
EXPECTED THOUGH VERY HUMID CONDITIONS COULD STILL PROVIDE A SLIGHT
CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS TODAY AND TUESDAY...
MAINLY OVER THE HIGHER TERRAIN.

WEDNESDAY AND THURSDAY...
LOW LEVEL MONSOON MOISTURE WILL BE THINNING SOMEWHAT. THEREFORE ONLY
A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS...MAINLY
OVER SOUTHWEST AND SOUTH CENTRAL AZ ARE EXPECTED.

FRIDAY AND SATURDAY...
A WEAKENING INVERTED TROF MOVING NORTH FROM MEXICO COULD TRIGGER
ANOTHER ROUND OF WIDESPREAD CONVECTION OVER SOUTH CENTRAL...AND
PARTS OF SOUTHWEST AZ. AND...A LARGER UPPER LEVEL INVERTED TROF IS
FORECAST TO MOVE TOWARD AZ FROM WEST TEXAS THIS WEEKEND.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA...INCLUDING KPHX/KIWA AND SURROUNDING
AIRFIELDS...SHOWERS ARE CONTINUING TO DEVELOP TO THE NORTHWEST OF
THE PHOENIX METRO AREA...WITH THUNDERSTORM DEVELOPMENT OFF TO AN
EARLY START TODAY IN THE HIGHER TERRAIN OF SOUTHERN GILA COUNTY.
PLENTIFUL MOISTURE REMAINS TODAY...SO THUNDERSTORM ACTIVITY IS
CERTAINLY A POSSIBILITY FOR THE LOWER DESERT FLOORS. IT APPEARS THE
FAVORED AREAS WILL BE TO THE NORTH AND EAST OF THE GREATER PHOENIX
AREA THIS AFTERNOON. HAVE OPTED TO KEEP MENTION OF T-STORMS AND WIND
SHIFTS ASSOCIATED WITH OUTFLOW OUT OF THE TAFS FOR NOW...DUE TO
UNCERTAINTY OF TIMING AND LOCATION...BUT WILL AMEND IF TRENDS LEAD
TO INCREASED CONFIDENCE OF THUNDERSTORM ACTIVITY IN THE PHOENIX
METRO AREA.

SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA...KNYL/KBLH AND KIPL...
THE MAIN THREAT FOR PRECIPITATION WILL STAY TO THE EAST OF THE LOWER
CO RIVER TODAY AND TONIGHT...WITH ONLY A SLIGHT CHANCE FOR MAINLY
AFTERNOON/EVE STORMS ACROSS THE AREA. WINDS WILL FAVOR THE SOUTH
GENERALLY LESS THAN 20 MPH TODAY...WITH A TENDENCY TO TURN MORE TO
THE SOUTHWEST OR WEST AFTER 22Z.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
TUESDAY THROUGH SATURDAY...
CONVECTIVE ACTIVITY WILL GENERALLY TREND DOWN TUESDAY THROUGH
THURSDAY...ESPECIALLY FROM THE COLORADO RIVER WESTWARD. TEMPERATURES
WILL RISE BACK TO NEAR NORMAL LEVELS...WITH RH VALUES TREND DOWN
SLOWLY...THOUGH SIGNIFICANT DRYING IS NOT EXPECTED OVER THE
SOUTH-CENTRAL ARIZONA. MODELS HINTING THAT MOISTURE LEVELS COULD
INCREASE AGAIN TOWARD NEXT WEEKEND...WHICH WILL BEAR MONITORING.
OTHERWISE NO SIGNIFICANT FIRE WEATHER CONCERNS AT THIS TIME.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX

DISCUSSION...INIGUEZ/VASQUEZ
AVIATION...ROGERS
FIRE WEATHER...CB
Hazardous weather outlook, Jul 14, 9:12 AM MST, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PHOENIX AZ
912 AM MST MON JUL 14 2008

AZZ021>023-026>028-150400-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-
GREATER PHOENIX AREA-SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
912 AM MST MON JUL 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
EVENING. THE PRIMARY HAZARD IS LOCALLY HEAVY RAIN WHICH MAY LEAD TO
THE FLOODING OF ROADS...STREAMS...WASHES AND LOW LYING AREAS.
STRONGER THUNDERSTORMS CAN ALSO PRODUCE STRONG GUSTY WINDS IN EXCESS
OF 40 MPH....AS WELL AS DEADLY CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A CONTINUED CHANCE FOR MAINLY LATE AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS. THE PRIMARY HAZARDS WILL BE BRIEF
HEAVY RAIN...STRONG GUSTY WINDS GREATER THAN 40 MPH...AND DEADLY
CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ024-150400-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
912 AM MST MON JUL 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON. THE
PRIMARY HAZARD WILL BE LOCALLY HEAVY RAIN WHICH COULD LEAD TO
FLOODING OF AREA ROADS...STREAMS...WASHES AND LOW LYING AREAS. IN
ADDITION...STRONGER STORMS COULD PRODUCE STRONG GUSTY WINDS IN
EXCESS OF 40 MPH...AS WELL AS DEADLY CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A CONTINUED CHANCE FOR MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS...WITH THE PRIMARY HAZARD LOCALLY HEAVY
RAIN. STRONGER STORMS MAY ALSO PRODUCE GUSTY WINDS IN EXCESS OF
40 MPH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ020-025-CAZ030>033-150400-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
912 AM MST MON JUL 14 2008 /912 AM PDT MON JUL 14 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...EXTREME
SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A SLIGHT CHANCE FOR MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS. THE PRIMARY HAZARD WILL BE BRIEF HEAVY
RAIN. STRONGER THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE STRONG
GUSTY WINDS IN EXCESS OF 45 MPH...BLOWING DUST AND SAND...AND DEADLY
CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A CONTINUED SLIGHT CHANCE FOR MAINLY AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS TUESDAY AND WEDNESDAY. THE PRIMARY
HAZARDS WILL BE BRIEF HEAVY RAIN...GUSTY WINDS GREATER THAN 45
MPH...BLOWING DUST AND SAND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

INIGUEZ/HV

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 12:14 PM MSTFlash Flood WarningPSRMaricopa76 min
Jul 14, 2:06 PM MSTFlash Flood WarningPSRGila114 min
Jul 14, 3:35 PM MSTSevere Thunderstorm WarningPSRPinal55 min
Jul 14, 4:09 PM MSTAreal Flood AdvisoryPSRPinal111 min

Nearby

Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.